Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 95, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at May 9, 2016, 6:59 PM CDT for Washington County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2016, 6:59 PM CDT (23:59 UTC)
- Expired
- May 9, 2016, 7:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Washington County, KS
The radar
The Topeka radar (KTWX), 125 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 2:07 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 12.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 799 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 258 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.5
The text
As transmitted.
919 WUUS53 KTOP 092359 SVRTOP KSC201-100030- /O.NEW.KTOP.SV.W.0095.160509T2359Z-160510T0030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 659 PM CDT MON MAY 9 2016 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS... * UNTIL 730 PM CDT * AT 658 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HOLLENBERG... MOVING NORTH AT 10 MPH. HAZARD...HALF DOLLAR SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * LOCATIONS IMPACTED INCLUDE... HOLLENBERG. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS! && LAT...LON 4000 9689 3989 9687 3987 9714 4000 9720 TIME...MOT...LOC 2358Z 166DEG 9KT 3996 9702 HAIL...1.25IN WIND...<50MPH $$ GDP
1 follow-up statement
191
WWUS53 KTOP 100026
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
726 PM CDT MON MAY 9 2016
KSC201-100035-
/O.EXP.KTOP.SV.W.0095.000000T0000Z-160510T0030Z/
WASHINGTON-
726 PM CDT MON MAY 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WASHINGTON COUNTY
WILL EXPIRE AT 730 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...ANOTHER
SEVERE THUNDERSTORM MAY BE DEVELOPING ACROSS NORTHWEST WASHINGTON
COUNTY.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTH CENTRAL KANSAS.
LAT...LON 4000 9689 3989 9687 3987 9714 4000 9720
TIME...MOT...LOC 0022Z 166DEG 9KT 3996 9702
$$
GDPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 6:55 PM CDT, 4 minutes earlier.
Area forecast discussion, May 9, 6:55 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 655 PM CDT MON MAY 9 2016 ...Update to aviation forecast discussion... .SHORT TERM...(This Evening through Tuesday) Issued at 319 PM CDT MON MAY 9 2016 Focus on next several hours of convection then on brief break Tues. Severe storms will develop over the next few hours and impact much of the area with MLCAPE of 1500-2000 J/KG with shear increasing from NW to SE across our area from 25kts to around 45kts. Expect mixed modes of storms with all hazards in play. Tornado risk appears marginal but as usual non-zero given SE sfc flow. Flooding and heavy rains in local areas could actually end up being larger issue is storms repeatedly move across same areas. Although precip should exit by midnight the sfc low never does track NE but instead re-develops across eastern CO as the next upper wave approaches so look for continued SE sfc winds along with dewpoints in the upper 50s to lower 60s through Tues but dry weather expected at least for 24 hours. .LONG TERM...(Tuesday Night through Monday) Issued at 319 PM CDT MON MAY 9 2016 Upper trough moving across the Northern Plains Tuesday night and Wednesday will bring a cold front into eastern Kansas with the models differing slightly with the speed. Showers and thunderstorms look to develop and move into north central Kansas late Tuesday evening and may hold off until after midnight. The upper trough axis will move through eastern Kansas Wednesday night and will keep a chance of showers and thunderstorms with elevated instability and cooler temps aloft with the upper trough. Northwest flow is expected in the wake of the upper trough and continues through the weekend. There are a number of waves that will move southeast out of Canada across the area bringing a chance of showers and a few storms to the area beginning Friday and off and on through next Monday. Best chances for storms will be Friday then again on Sunday and Monday where shear and instability will be favorable. Highs mainly in the 70s through Friday. A cold front moving through Friday night will usher in cooler air for the weekend with highs in the 60s and lows in the 40s. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening) Issued at 649 PM CDT MON MAY 9 2016 Storms continue to form and progress to the NNE. Possible that timing adjustments may be off for TSRA, but shortly after 00Z at KMHK certainly still appears reasonable. KTOP/KFOE may still see storms around the 01Z time frame as movement may begin to pick up. After around 04Z storms should clear the area to the east. Believe that some early morning reduced VIS is likely considering light winds and moist surface in play bringing MVFR conditions to all sites. Increasing subsidence after 14Z should allow for clearing skies and a complete VFR from there. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Omitt LONG TERM...53 AVIATION...Drake
Hazardous weather outlook, May 9, 11:54 AM CDT, 7 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 1154 AM CDT MON MAY 9 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-101700- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1154 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON MAINLY BETWEEN 2 AND 4PM. THE STORMS WILL MOVE EAST NORTHEAST ACROSS THE AREA THROUGH THIS EVENING BRINGING THE RISK FOR LARGE HAIL...DAMAGING WINDS AND A TORNADO OR TWO. THE RISK FOR SEVERE STORMS WILL BE GREATEST BETWEEN 4PM AND 10PM TONIGHT. IN ADDITION...HEAVY RAINS COULD PRODUCE FLASH FLOODING ESPECIALLY ACROSS THOSE AREAS THAT HAVE RECEIVED HEAVY RAINS IN THE PAST 24 HOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING ACROSS NORTH CENTRAL KANSAS. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS EAST CENTRAL KANSAS WEDNESDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED BETWEEN 4PM AND 10 PM. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, May 9, 6:42 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
642 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM HAIL 2 WNW LINN 39.70N 97.12W
05/09/2016 E2.75 INCH WASHINGTON KS TRAINED SPOTTER
&&
JPLocal storm report, May 9, 6:48 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
648 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM FUNNEL CLOUD 5 N GREEN 39.50N 97.00W
05/09/2016 CLAY KS LAW ENFORCEMENT
SHERIFFS OFFICE AND STORM CHASER REPORTED SEEING A
ROTATING WALL CLOUD AND BRIEF FUNNEL CLOUD FOR 5 MINUTES.
THE ROTATION HAS WEAKENED SINCE.
&&
JPLocal storm report, May 9, 6:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
649 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 9 S GREENLEAF 39.60N 96.98W
05/09/2016 E2.50 INCH WASHINGTON KS PUBLIC
RANGE FROM GOLFBALL TO TENNIS BALL SIZE HAIL
&&
JPLocal storm report, May 9, 6:51 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
651 PM CDT MON MAY 9 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM HAIL 2 E BELLEVILLE 39.82N 97.59W
05/09/2016 E1.50 INCH REPUBLIC KS STORM CHASER
&&
BBLocal storm report, May 9, 6:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM TSTM WND GST 5 WSW WASHINGTON 39.78N 97.14W
05/09/2016 E60 MPH WASHINGTON KS TRAINED SPOTTER
BETWEEN 50-60 MPH
&&
JPLocal storm report, May 9, 6:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
656 PM CDT MON MAY 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL BELLEVILLE 39.82N 97.63W
05/09/2016 M1.50 INCH REPUBLIC KS PUBLIC
VIA SOCIAL MEDIA
&&
JPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 8:12 PM CDT | Special Weather Statement | TOP | Lyon | 33 min |
| May 8, 8:24 PM CDT | Special Weather Statement | TOP | Wabaunsee | 36 min |
| May 8, 8:39 PM CDT | Special Weather Statement | TOP | Osage | 36 min |
| May 8, 9:01 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 18 min |
| May 8, 9:56 PM CDT | Special Weather Statement | TOP | Republic | 49 min |
| May 8, 10:00 PM CDT | Areal Flood Advisory | TOP | Lyon, Osage | 3 hr |
| May 8, 10:05 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 40 min |
| May 8, 10:36 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 21 min |
| May 8, 10:44 PM CDT | Special Weather Statement | TOP | Republic | 46 min |
| May 9, 12:28 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 62 min |
| May 9, 1:13 AM CDT | Areal Flood Warning | TOP | Republic | 3 hr |
| May 9, 1:27 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Washington | 48 min |
| May 9, 1:37 AM CDT | Areal Flood Warning | TOP | Cloud | 3 hr |
| May 9, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 25 min |
| May 9, 2:09 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 41 min |
| May 9, 2:45 AM CDT | Special Weather Statement | TOP | Cloud | 30 min |
| May 9, 5:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 50 min |
| May 9, 5:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 47 min |
| May 9, 5:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 49 min |
| May 9, 6:08 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 52 min |
| May 9, 6:10 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 50 min |
| May 9, 6:20 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 40 min |
| May 9, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 47 min |
| May 9, 6:44 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 46 min |
| May 9, 6:45 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 45 min |
| May 9, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Riley, Washington | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.